Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Memphis, TN

May 5, 2022Coahoma County, Quitman County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2022, 2:18 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2022, 2:18 PM CDT (19:18 UTC)
Expired
May 5, 2022, 3:00 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 117 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 12:44 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.3 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2022-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:24 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 5, 12:24 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Thu May 5 2022

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1042 AM CDT Thu May 5 2022/

UPDATE...Morning Update.

DISCUSSION...

Cloud cover and rain has limited warming across much of the
Midsouth so far this morning, especially across northeast Arkansas
where 10am temperatures remain in the low 60s. Most of the
Midsouth is in the Mid 60s to mid 70s. Lowered high temperatures a
bit area wide but mostly in Arkansas, the Missouri Bootheel and
northwest Tennessee. The lack of warming has also limited
instability. So far today no storms have even approached severe
criteria. The Storm Prediction Center still includes nearly all of
the Midsouth in a Marginal to Slight risk for severe
thunderstorms, that threat certainly does not look to be
increasing at this time. Outflow from the morning convection could
be a focus for convective lift later this afternoon as a trough
approaches from the west. Steepening lapse rates this afternoon
will increase the threat for damaging wind.

30

PREV DISCUSSION... /issued 356 AM CDT Thu May 5 2022/

It's a relatively quiet morning across the Mid-South. Cloud cover
is streaming into the area from the west and temperatures range
from the low 60s to low 70s. Winds will swiftly veer back to the
south this morning as a transitory upper ridge translates east.

An upper level low will move eastward across Kansas towards the
Mid-Mississippi Valley by early Friday morning. At the surface, a
cold front will slowly move towards the Mid-South, bringing the
highest chance for showers and thunderstorms this week. A few
strong storms will be possible this morning, but the main wave of
activity will occur this afternoon through the late evening.
Flooding will become more of a threat overnight into early Friday
as opposed to severe weather. The Mid-South remains in either a
Marginal Risk (1/5) to Slight Risk (2/5) for severe weather today.
Similarly, roughly the same areas are in a Marginal Risk (1/4) to
Slight Risk (2/4) for Excessive Rainfall today. A lot of moving
parts and still a few considerations for today's forecast.

This morning, some elevated convection will be possible mainly
across northeast Arkansas and the Missouri Bootheel as an upper
wave ejects northeast from the main trough. A LLJ (30-40kts) may
enhance storms resulting in the potential for hail. A warm front
will lift northward through the area early this afternoon, leaving
much of the Mid- South within the warm sector. Increasing dewpoints
(65+ dewpoints), strengthening deep layer shear (40-50kt) and
moderate instability (1000-1500 J/kg) will support severe
thunderstorms across the Mid- South today. An organized area of
convection will translate along a cold front towards the Mid-
South this afternoon. Damaging winds and hail will be the primary
threats. Though, an isolated tornado cannot be ruled out
especially if this system evolves into more of a linear mode later
on. Isolated supercells may form out ahead and/or near and south
of the warm front this afternoon as well. Some of the CAMs try to
pick up on this scenario particularly across portions of West
Tennessee. Large hail and perhaps a tornado will be possible with
this activity. Short-term guidance continues to show activity
weakening as it moves through the area this evening. Though we
will need to monitor for additional development where any outflow
boundaries may develop and when the main upper system translate
through the area overnight.

By tonight, the primary concern will be locally heavy rainfall and
flooding. Given the slow movement of this system any strong storms
or training storms could result in flooding issues. The highest
threat will likely be across northeast Arkansas, the Missouri
Bootheel and portions of West Tennessee.

Lingering showers and perhaps some rumbles of thunder will likely
be ongoing Friday morning primarily across the TN River. Rain
chances will gradually diminish through the morning as the system
occludes and lifts northeast towards the Ohio Valley Region.

Ridging will start to build into the region over the week
resulting in mostly dry and warm conditions across the Mid-South
through much of next week. Looks like we may see our first
90-degree temperatures across portions of the Mid-South by Monday.

17

&&

.AVIATION...
/18z TAFs/

Convection will increase across the Mid-South this afternoon and
evening. Thunder is likely on station at all sites, though JBR
will likely remain more elevated in nature. Gusty winds will be
the primary concern, along with visibility restrictions due to
heavy rainfall. Elevated trailing convection may linger following
the leading edge of these thunderstorms, but will gradually end
during the evening hours. There may be a lull in precipitation
around or just before 06z but additional showers, and perhaps some
thunderstorms, are expected thereafter.

Low ceilings are expected to develop late tonight through much of
Friday morning, generally between 1500-2500 ft AGL. Winds will
shift from the west at 12-15 kts, gusting over 20 kts at times
Friday morning with a few lingering, light showers.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 5, 12:55 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1255 PM CDT Thu May 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1255 PM CDT Thu May 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon across much
of the Midsouth generally along and south of the I-40 corridor.
Damaging winds, large hail, and perhaps a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:08 PM CDTSpecial Weather StatementMEGLafayette, Lee, Panola, Pontotoc, Tallahatchie, Tate and 2 more52 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha46 min
May 5, 1:42 PM CDTSevere Thunderstorm WarningMEGCoahoma48 min
May 5, 2:59 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica46 min
May 5, 3:44 PM CDTSpecial Weather StatementMEGTate31 min
May 5, 4:00 PM CDTSevere Thunderstorm WarningMEGMarshall, Tate45 min
May 5, 4:32 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah43 min
May 5, 5:11 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah46 min
May 5, 2:48 PM CDTSpecial Weather StatementMEGDecatur42 min
May 5, 3:10 PM CDTSpecial Weather StatementMEGPhillips35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.